Texas, 2011Drought in Texas, January 1 to 25, 2011
January 1 to 25, 2011 · NWS CRP · 7 events in 7 counties and zones
Drought conditions across portions of the Brush Country and Rio Grande Plains of South Texas continued into early January. Moderate to severe drought conditions observed over Kleberg, Jim Wells, Live Oak, McMullen and eastern Duval counties in December 2010 continued into early January 2011.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions across portions of the Brush Country and Rio Grande Plains of South Texas continued into early January. Moderate to severe drought conditions observed over Kleberg, Jim Wells, Live Oak, McMullen and eastern Duval counties in December 2010 continued into early January 2011. Severe to extreme drought conditions were observed across La Salle County and portions of Webb County for the first half of January.
But widespread rain occurred during the early morning hours of January 9th, 2011 as a squall line of thunderstorms moved across South Texas. Well above normal rainfall occurred over the Coastal Bend with rain amounts of 3 to 5 inches for the month. Near to slightly above normal rainfall occurred over the Brush Country with rain amounts between 1 and 2 inches for the month. By the end of January after a period of below normal temperatures, only moderate drought conditions (D1) existed over La Salle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 31, 5:53 PM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Dec 31, 5:53 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
553 PM CST FRI DEC 31 2010
.DISCUSSION...SEE UPDATED AVIATION DISCUSSION.
&&
.AVIATION...COLD FRONT IS ARRIVING IN PIECE MAIL WITH AN INITIAL
PREFRONTAL TROUGH EARLIER TODAY SHIFTING THE WINDS...AN INITIAL
DRY/COOL FRONT MVG OFFSHORE CURRENTLY AND THE MORE SIGNIFICANT
BOUNDARY WITH SLIGHTLY STRONGER WINDS AND COLDER AIRMASS ARRIVING
AROUND SUNRISE ON SAT. THIS FRONT IS MOISTURE STARVED AND NO PRECIP
IS EXPECTED. THERE IS JUST ENOUGH MOISTURE THAT A BRIEF PERIOD OF
MVFR CIGS IS EXPECTED ACROSS THE COASTAL PLAINS SITES AS THE MOST
SIGNIFICANT COOLER AIRMASS ARRIVES AND PROVIDES SOME MINIMAL
CONVERGENCE/LIFT LATE TONIGHT AND EARLY SAT. 3-4 HOUR TEMPOS SEEM
SUFFICIENT TO HANDLE THIS...THEN SKIES WILL CLR THROUGH THE MORNING
LEAVING IFR CONDITIONS FOR THE REMAINDER OF THE DAY. WINDS WILL
FRESHEN FROM THE NORTH AROUND OR JUST AFTER SUNRISE...BUT WILL BE
BELOW AVERAGE BY S TX STANDARDS FOR WINTER FROPAS.
&&
.PREV DISCUSSION... /ISSUED 543 PM CST FRI DEC 31 2010/
DISCUSSION...SEE MARINE SECTION BELOW.
MARINE...SEAS HAVE LOWERED TO AROUND 6FT AND GIVEN THE WEAK TO
MOD OFFSHORE FLOW...AM EXPECTING CONDITIONS TO REMAIN BELOW SCA
LEVELS THROUGH THE EVENING. HOWEVER...AM EXPECTING THE GRADIENT TO
TIGHTEN AS HIGH PRESSURE BUILDS ACROSS THE WATERS LATE
TONIGHT/EARLY SATURDAY...WITH ANOTHER SCA LIKELY BEING ISSUED
LATER TONIGHT. UPDATES WILL BE OUT SHORTLY.
PREV DISCUSSION... /ISSUED 310 PM CST FRI DEC 31 2010/
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...WINDS HAVE SHIFTED
OUT OF THE NORTH ACROSS THE ENTIRE CWA WITH THE HELP OF A POST
FRONT TROUGH THAT MOVED THROUGH EARLIER. THE COLD FRONT CONTINUES
TO MOVE SOUTHWARD THROUGH THE CWA AS SURFACE OBS SHOW WINDS HAVE
INCREASED AS WELL AS DEWPOINTS DROPPING ALONG A LINE FROM REALITOS
TO SOUTH OF VICTORIA. WILL EXPECT THE WINDS TO BACK DECREASE
OVERNIGHT AS THE PRESSURE GRADIENT WEAKENS...HOWEVER WILL THEN
ONCE AGAIN SEE WINDS INCREASE AS HIGHER PRESSURE SURGES SOUTHWARD
SATURDAY MORNING AS LOWER PRESSURE REMAINS OUT OVER THE GULF.
OVERNIGHT LOWS WILL BE COOLER AS DRIER AND COOLER AIR BEGINS TO
FILTER IN ACROSS THE CWA. WILL CONTINUE TO SEE CLOUDY SKIES TOMORROW
AS LOW LEVEL MOISTURE OVERRIDES THE SURFACE HIGH. FOR THE DAYTIME
HIGHS TOMORROW...KEPT BELOW GUIDANCE AS COOLER AND DRIER AIR AS
WELL AS ABUNDANT CLOUD COVER WILL HINDER TEMPERATURES REACHING
ABOVE 70 DEGREES. NORTHERLY WINDS SATURDAY AFTERNOON WILL BE WEAK
TO MODERATE. SATURDAY NIGHT IS EXPECTED TO BE COLDER...WITH
OVERNIGHT LOWS DIPPING INTO THE MID 30S ACROSS THE NORTHERN CWA TO
THE MID 40S ALONG THE COASTAL AREAS TO THE LOWER 40S ACROSS THE
RIO GRANDE PLAINS...AS COLDER AND DRIER AIR CONTINUES TO MOVE
SOUTH.
MARINE...SMALL CRAFT ADVISORY CONTINUES THROUGH THE EVENING FOR THE
OFFSHORE WATERS AS SEAS SLOWLY SUBSIDE. ANOTHER SCA IS LIKELY FOR
ALL OF THE WATERS FOR SATURDAY AS HIGH PRESSURE MOVES FURTHER
SOUTH...TIGHTENING THE SURFACE PRESSURE GRADIENT RESULTING IN
STRONG OFFSHORE WIND DEVELOPMENT.
FIRE WEATHER...ELEVATED FIRE DANGER CONDITIONS ARE EXPECTED TO
DEVELOP TOMORROW AND PERSIST THROUGH THE FIRST FEW DAYS OF THE NEW
YEAR. THIS IS IN PART TO DRIER AIR FILTERING IN ACROSS THE REGION.
NORTHERLY WINDS WILL GENERALLY BE WEAK WITH MODERATE WINDS ALONG
THE COASTAL AREAS. THEREFORE...RED FLAG WARNINGS ARE NOT EXPECTED
AT THIS TIME. HOWEVER...RESIDENTS ARE URGED TO USE EXTREME CAUTION
WHEN USING AERIAL FIREWORKS THIS HOLIDAY WEEKEND. IN ADDITION...BE
AWARE OF ALL CITY/COUNTY LAWS PERTAINING TO THE USE OF FIREWORKS
AS MANY COUNTIES ARE UNDER BURN BANS AND MOST URBAN COMMUNITIES
HAVE BANNED THE USE OF FIREWORKS WITHIN CITY LIMITS.
LONG TERM (SUNDAY THROUGH FRIDAY)...THE OVERALL TREND IS TO KEEP
THE EXTENDED FCST DRIER THAN PREVIOUSLY THOUGHT. THE 12Z ECMWF SOLN
IS NOW MORE IN LINE WITH THIS THINKING JUST LIKE THE CURRENT AND
PREVIOUS GFS/CANADIAN SOLNS. A SPLIT FLOW PATTERN WL PERSIST ACROSS
THE UNITED STATES WITH A WK RDG ALOFT PREVAILING THROUGH MUCH OF THE
PD ACROSS OUR CWA. A CUTOFF LOW IS EXPECTED TO DEVELOP TO THE WEST
OF SRN CALIFORNIA BY TUE/WED TIMEFRAME AND REMAIN WEST OF THE DESERT
SOUTHWEST EVEN BY FRIDAY. THE ONLY OUTLIER SOLN WHICH PROGS THIS
SYSTEM THROUGH OUR CWA IS THE NOGAPS SOLN. THIS WL BE DISCOUNTED
SINCE THE GUIDANCE HAS BEEN TRENDING TWDS KEEPING THIS SYSTEM WELL
TO THE WEST OF OUR CWA THROUGH NEXT WEEK. AS A RESULT...PCPN CHCS
APPEAR TO BE SLIM AT BEST THROUGH THURSDAY PRIMARILY BASED ON WK
ISENTROPIC LIFT. A BETTER CHANCE WL LKLY COME BY FRI AS A COLD FRONT
MOVES THROUGH THE CWA. THE FIRST HALF OF THE FCST WL BE COOLER THAN
NORMAL AS A WK SFC RDG AXIS MAINTAINS A COOL DRY NORTH/NORTHEAST
FLOW. MODERATING TEMPS ARE EXPECTED BY MIDWEEK AS CAA ENDS AND EVEN
SOME WK WAA BEGINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 51 66 42 63 46 / 10 10 10 0 0
VICTORIA 43 64 34 62 36 / 10 10 0 0 0
LAREDO 47 69 42 69 47 / 0 0 0 0 0
ALICE 48 67 39 64 42 / 10 0 0 0 0
ROCKPORT 49 64 42 62 45 / 10 10 10 0 0
COTULLA 40 66 34 66 34 / 0 0 0 0 0
KINGSVILLE 51 67 39 64 43 / 10 10 0 0 0
NAVY CORPUS 53 64 48 62 51 / 10 10 10 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
MJG/88...SHORT TERM
MJG/88...AVIATION
Hazardous weather outlook, Dec 31, 5:56 AM CST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
556 AM CST FRI DEC 31 2010
GMZ230-235-250-255-270-275-TXZ229>234-239>247-011200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
556 AM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY CONDITIONS CONTINUE THIS MORNING OVER THE
COASTAL WATERS DUE TO HAZARDOUS SEAS GREATER THAN 7 FEET.
A FRONTAL PASSAGE THIS AFTERNOON WILL CAUSE RELATIVE HUMIDITY
VALUES TO DROP BELOW 30 PERCENT...LEADING TO AN ELEVATED FIRE
DANGER THREAT WEST OF HIGHWAY 281.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOW AFTERNOON RELATIVE HUMIDITIES OVER THE WEEKEND WILL PRODUCE AN
ELEVATED FIRE DANGER THREAT...BUT WINDS SHOULD REMAIN BELOW RED FLAG
CRITERION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON
THURSDAY...WITH LIGHTNING AND GUSTY WINDS THE MAIN CONCERN AT THIS
TIME. FINALLY...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON
SUNDAY AND INTO MONDAY MAINLY OVER THE OFFSHORE GULF WATERS DUE TO
HIGH SEAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RG/GW
Drought, Jim Wells
- When
- January 1, 12:00 AM CST to January 10, 12:00 AM CST
- Where
- Jim Wells forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Moderate to severe drought lingered into the early part of January for portions of Jim Wells County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.
Drought, Live Oak
- When
- January 1, 12:00 AM CST to January 10, 12:00 AM CST
- Where
- Live Oak forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Moderate to severe drought lingered into the early part of January for portions of Live Oak County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.
Drought, Kleberg
- When
- January 1, 12:00 AM CST to January 10, 12:00 AM CST
- Where
- Kleberg forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Moderate to severe drought lingered into the early part of January for western portions of Kleberg County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.
Drought, Duval
- When
- January 1, 12:00 AM CST to January 10, 12:00 AM CST
- Where
- Duval forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
Moderate to severe drought lingered into the early part of January for Duval County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.
Drought, McMullen
- When
- January 1, 12:00 AM CST to January 10, 12:00 AM CST
- Where
- McMullen forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
Moderate to severe drought lingered into the early part of January for McMullen County. Widespread rain from an extensive squall line that moved through the region during the early morning hours of January 9th abated the drought conditions for the county.
Drought, Webb
- When
- January 1, 12:00 AM CST to January 25, 12:00 AM CST
- Where
- Webb forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Severe drought lingered into the early part of January for Webb County. Widespread rain from a squall line that moved through the region during the early morning hours of January 9th and below normal temperatures during the middle portion of the month abated the drought conditions for the county.
Drought, La Salle
- When
- January 1, 12:00 AM CST to January 25, 12:00 AM CST
- Where
- La Salle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Severe to extreme drought lingered into the early part of January for La Salle County. Widespread rain from a squall line that moved through the region during the early morning hours of January 9th and below normal temperatures during the middle portion of the month reduced the drought conditions to a moderate level (D1) for the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282700, 282702, 282704, 282705, 282706, 282707, 282708.